Alert archive / Kansas / Red Flag Warnings in 2008

Red Flag Warning 25, NWS Goodland, KS

June 9, 20084 counties in Kansas; Cheyenne County, Kit Carson County, Yuma County, Colorado

NWS Goodland, KS issued this red flag warning at Jun 9, 2008, 3:54 PM CDT for 4 counties in Kansas; Cheyenne County, Kit Carson County, Yuma County, Colorado. It took effect at Jun 10, 2008, 1:00 PM CDT. It was in force for 8 hr. No storm report in the archive falls inside the area while it was in force.

The area

The counties it named.

The facts

Issued
Jun 9, 2008, 3:54 PM CDT (20:54 UTC)
In effect from
Jun 10, 2008, 1:00 PM CDT
Expired
Jun 10, 2008, 9:00 PM CDT
In force
8 hr
Issued by
NWS Goodland, KS

Counties Cheyenne County, CO, Kit Carson County, CO, Yuma County, CO, Cheyenne County, KS, Greeley County, KS, Sherman County, KS, Wallace County, KS

The radar

The Goodland radar (KGLD), 37 km from the middle of the area, began a volume at 20:56 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

The nearest sounding before it

Denver, CO (KDNR), launched 12:00Z, 8.9 hours before the alert went out and 120 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Denver, CO at 12:00Z on 2008-06-09Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 0 joules per kilogram.LCL10008507005003002001001 km2 km3 km6 km9 km12 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Denver, CO at 12:00Z on 2008-06-09The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 77 square meters per square second.193958Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
0 J/kg
Mixed-layer CIN
No buoyant parcel
Mixed-layer LCL
2183 m above ground
0-6 km bulk shear
20 kt
0-1 km storm-relative helicity
77 m²/s²
0-3 km storm-relative helicity
182 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

000 
WWUS83 KGLD 092054
RFWGLD

RED FLAG WARNING
NATIONAL WEATHER SERVICE GOODLAND KS
254 PM MDT MON JUN 9 2008


COZ252>254-KSZ001-013-027-041-100500-
/O.NEW.KGLD.FW.W.0025.080610T1800Z-080611T0200Z/
YUMA-KIT CARSON-CHEYENNE CO-CHEYENNE KS-SHERMAN-WALLACE-GREELEY-
254 PM MDT MON JUN 9 2008 /354 PM CDT MON JUN 9 2008/

...RED FLAG WARNING IN EFFECT FROM 12 PM MDT /1 PM CDT/ TO 8 PM
MDT /9 PM CDT/ TUESDAY...

THE NATIONAL WEATHER SERVICE IN GOODLAND HAS ISSUED A RED FLAG
WARNING...WHICH IS IN EFFECT FROM 12 PM MDT /1 PM CDT/ TO 8 PM
MDT /9 PM CDT/ TUESDAY. 

SOUTHERLY WINDS WILL INCREASE TUESDAY BRINGING A WARMER AND DRIER
AIRMASS TO THE FORECAST AREA. TEMPERATURES ARE EXPECTED TO RISE
INTO THE LOWER 90S DRIVING RELATIVE HUMIDITIES BELOW 15 PERCENT.
WINDS WILL INCREASE FROM 15 TO 25 MPH WITH GUSTS NEAR 35 MPH.
THIS WILL CAUSE CRITICAL FIRE WEATHER CONDITIONS ACROSS EXTREME 
EASTERN COLORADO AND FAR WESTERN KANSAS.

A RED FLAG WARNING MEANS THAT CRITICAL FIRE WEATHER CONDITIONS
ARE EITHER OCCURRING NOW...OR ARE IMMINENT. A COMBINATION OF
STRONG WINDS...LOW RELATIVE HUMIDITY...AND WARM TEMPERATURES WILL
CREATE EXPLOSIVE FIRE GROWTH POTENTIAL.

$$

BURTIS
3 follow-up statements
000 
WWUS83 KGLD 100355
RFWGLD

RED FLAG WARNING
NATIONAL WEATHER SERVICE GOODLAND KS
955 PM MDT MON JUN 9 2008

COZ252>254-KSZ001-013-027-041-101200-
/O.CON.KGLD.FW.W.0025.080610T1800Z-080611T0200Z/
YUMA-KIT CARSON-CHEYENNE CO-CHEYENNE KS-SHERMAN-WALLACE-GREELEY-
955 PM MDT MON JUN 9 2008 /1055 PM CDT MON JUN 9 2008/

...RED FLAG WARNING REMAINS IN EFFECT FROM 12 PM MDT /1 PM CDT/
TO 8 PM MDT /9 PM CDT/ TUESDAY...

A RED FLAG WARNING REMAINS IN EFFECT FROM 12 PM MDT /1 PM CDT/ TO
8 PM MDT /9 PM CDT/ TUESDAY. 

SOUTH WIND WILL INCREASE FROM 15 TO 25 MPH WITH GUSTS TO 30 MPH TUESDAY
BRINGING MUCH WARMER AND DRIER AIR TO WESTERN PORTIONS OF THE TRI-
STATE AREA. TEMPERATURES ARE EXPECTED TO RISE INTO THE LOWER 90S
DRIVING RELATIVE HUMIDITIES TO AROUND 15 PERCENT. THIS WILL
CREATE CRITICAL FIRE WEATHER CONDITIONS ACROSS EXTREME EASTERN
COLORADO AND FAR WESTERN KANSAS ESPECIALLY IN AREAS THAT HAVE NOT
RECEIVED RECENT RAINFALL.

A RED FLAG WARNING MEANS THAT CRITICAL FIRE WEATHER CONDITIONS
ARE EITHER OCCURRING NOW...OR ARE IMMINENT. A COMBINATION OF
STRONG WINDS...LOW RELATIVE HUMIDITY...AND WARM TEMPERATURES WILL
CREATE EXPLOSIVE FIRE GROWTH POTENTIAL.

$$

FS
000 
WWUS83 KGLD 100945
RFWGLD

RED FLAG WARNING
NATIONAL WEATHER SERVICE GOODLAND KS
345 AM MDT TUE JUN 10 2008

COZ252>254-KSZ001-013-027-041-101800-
/O.CON.KGLD.FW.W.0025.080610T1800Z-080611T0200Z/
YUMA-KIT CARSON-CHEYENNE CO-CHEYENNE KS-SHERMAN-WALLACE-GREELEY-
345 AM MDT TUE JUN 10 2008 /445 AM CDT TUE JUN 10 2008/

...RED FLAG WARNING REMAINS IN EFFECT FROM NOON MDT /1 PM CDT/
TODAY TO 8 PM MDT /9 PM CDT/ THIS EVENING...

A RED FLAG WARNING REMAINS IN EFFECT FROM NOON MDT /1 PM CDT/
TODAY TO 8 PM MDT /9 PM CDT/ THIS EVENING. 

SOUTH WINDS OF 15 TO 25 MPH WITH GUSTS TO 35 MPH WILL DEVELOP THIS
AFTERNOON COMBINING WITH HOT AND MUCH DRIER AIR TO PRODUCE RED
FLAG CONDITIONS OVER FAR EASTERN COLORADO AND ADJACENT COUNTIES IN
WESTERN KANSAS. TEMPERATURES ARE EXPECTED TO RISE INTO THE LOWER
AND MIDDLE 90S WITH RELATIVE HUMIDITIES DROPPING INTO THE 10 TO 15
PERCENT RANGE. 

A RED FLAG WARNING MEANS THAT CRITICAL FIRE WEATHER CONDITIONS
ARE EITHER OCCURRING NOW...OR ARE IMMINENT. A COMBINATION OF
STRONG WINDS...LOW RELATIVE HUMIDITY...AND WARM TEMPERATURES WILL
CREATE EXPLOSIVE FIRE GROWTH POTENTIAL.

$$

DDT
000 
WWUS83 KGLD 101729
RFWGLD

RED FLAG WARNING
NATIONAL WEATHER SERVICE GOODLAND KS
1129 AM MDT TUE JUN 10 2008

COZ252>254-KSZ001-013-027-041-110200-
/O.CON.KGLD.FW.W.0025.080610T1800Z-080611T0200Z/
YUMA-KIT CARSON-CHEYENNE CO-CHEYENNE KS-SHERMAN-WALLACE-GREELEY-
1129 AM MDT TUE JUN 10 2008 /1229 PM CDT TUE JUN 10 2008/

...RED FLAG WARNING REMAINS IN EFFECT UNTIL 8 PM MDT /9 PM CDT/
THIS EVENING...

A RED FLAG WARNING REMAINS IN EFFECT UNTIL 8 PM MDT /9 PM CDT/
THIS EVENING. 

SOUTH WINDS OF 15 TO 25 MPH WITH GUSTS TO 35 MPH WILL CONTINUE TO 
DEVELOP THIS AFTERNOON COMBINING WITH HOT AND MUCH DRIER AIR TO
PRODUCE RED FLAG CONDITIONS OVER FAR EASTERN COLORADO AND ADJACENT
COUNTIES IN WESTERN KANSAS. TEMPERATURES ARE EXPECTED TO RISE INTO
THE LOWER AND MIDDLE 90S WITH RELATIVE HUMIDITIES DROPPING INTO
THE 10 TO 15 PERCENT RANGE.

A RED FLAG WARNING MEANS THAT CRITICAL FIRE WEATHER CONDITIONS
ARE EITHER OCCURRING NOW...OR ARE IMMINENT. A COMBINATION OF
STRONG WINDS...LOW RELATIVE HUMIDITY...AND WARM TEMPERATURES WILL
CREATE EXPLOSIVE FIRE GROWTH POTENTIAL.

$$

KJ

What forecasters said that day

The local office's own words before this red flag warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Goodland, KS wrote its last area forecast discussion before this red flag warning went out at Jun 9, 3:49 PM CDT, 5 minutes earlier.

Area forecast discussion, Jun 9, 3:49 PM CDT, 5 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE GOODLAND KS
249 PM MDT MON JUN 9 2008

.DISCUSSION...
250 PM MDT MON JUN 9 2008

HIGH PRESSURE ALOFT WILL GIVE WAY TO A WARMER AND DRIER DAY ACROSS
THE TRI-STATE AREA TUESDAY. AT THE SURFACE...A LEE TROUGH DEVELOPS OVER
EASTERN COLORADO AND STRENGTHENS AS IT MOVES EAST THROUGH TUESDAY
AFTERNOON. SOUTH WINDS WILL INCREASE IN RESPONSE TO THE SFC TROUGH
WITH A STRONG LLJ OVER HEAD BY TUESDAY NIGHT. THE SOUTHERLY WINDS
WILL ADVECT WARMER AND DRIER AIR INTO THE REGION. WENT AHEAD AND
ISSUED A RED FLAG WARNING FOR THE FAR WESTERN ZONES AS WINDS ARE
EXPECTED TO BE FROM 15 TO 25 MPH WITH GUSTS NEAR 35 MPH...WHILE RH
VALUES WILL DROP BELOW 15 PERCENT. THERE WILL BE A SLIGHT CHANCE
FOR THUNDERSTORMS ACROSS THE EASTERN HALF OF THE CWA AS THE WINDS
ARE MORE OUT OF THE SOUTHEAST BRINGING IN ENOUGH MOISTURE TO
GENERATE SOME HIGH BASED THUNDERSTORMS. THE MAIN THREAT WILL BE
CLOUD TO GROUND LIGHTNING.

LATER INTO TUESDAY EVENING...WINDS ARE EXPECTED TO INCREASE AS
850 MB WINDS INCREASE TO 50 KTS AND 700 MB WINDS OVER 60 KTS. THE
QUESTION IS OF HOW MUCH THESE WINDS WILL MIX DOWN TO THE SURFACE.
WILL NEED TO CONTINUE WATCHING WINDS FOR TUESDAY NIGHT IN CASE A
WIND ADVISORY WILL BE NEEDED. WINDS WILL PROMPTLY DECREASE BY
EARLY WEDNESDAY MORNING AS A COLD FRONT MOVES THROUGH THE AREA.
MAX TEMPERATURES WEDNESDAY WILL BE COMPARABLY COOLER ACROSS THE
NORTHWEST PORTION OF THE CWA WITH MAX TEMPS ONLY REACHING INTO THE
UPPER 70S/LOW 80S. COLD FRONT WILL STALL OVER THE SOUTHERN
PORTION OF THE CWA AND THEN RETURN AS A WARM FRONT THROUGH
WEDNESDAY AFTERNOON KEEPING THE REST OF THE FORECAST AREA WARM
INTO THE MID 80S TO LOW 90S. BY WEDNESDAY NIGHT THE WARM FRONT
STALLS THEN SURGES SOUTH AS A COLD FRONT AGAIN. MAY SEE ANOTHER
ROUND OF THUNDERSTORMS WEDNESDAY AFTERNOON/EVENING.

THURSDAY THROUGH THE WEEKEND WILL BE MUCH QUIETER AS HIGH PRESSURE
MOVES OVERHEAD. TEMPERATURES WILL SLOWLY WARM FROM THE LOW/MID
80S TO LOW 90S THROUGH SUNDAY. WINDS WILL REMAIN LIGHT THROUGH
THE PERIOD WITH NO PRECIPITATION CURRENTLY IN THE FORECAST.

BURTIS
&&

.AVIATION...
250 PM MDT MON JUN 9 2008

FOR THE 18Z TAF...VFR THROUGH 12Z TUESDAY FOR BOTH KGLD AND KMCK.
ONLY MID AND HIGH LEVEL CLOUDINESS EXPECTED. FOR WINDS...THEY WILL
START OUT FROM A GENERAL NORTHWEST DIRECTION AT 10KTS DECREASING
LATE IN THE DAY AND BACKING TO THE SOUTH BY 00Z AS A LEE TROUGH
DEVELOPS OVER FAR EASTERN COLORADO. A SLOW INCREASE IN SPEED IS
EXPECTED FROM THE SOUTH/SOUTHWEST AS THE PRESSURE GRADIENT
INCREASES.

&&

.GLD WATCHES/WARNINGS/ADVISORIES...
KS...RED FLAG WARNING FROM 12 PM MDT /1 PM CDT/ TO 8 PM MDT /9 PM
     CDT/ TUESDAY FOR KSZ001-013-027-041.

NE...NONE.
CO...RED FLAG WARNING FROM 12 PM TO 8 PM MDT TUESDAY FOR COZ252>254.

&&
Hazardous weather outlook, Jun 9, 11:43 AM CDT, 4 hours 11 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE GOODLAND KS
1043 AM MDT MON JUN 9 2008

COZ090>092-KSZ001>004-013>016-027>029-041-042-NEZ079>081-101645-
YUMA-KIT CARSON-CHEYENNE CO-CHEYENNE KS-RAWLINS-DECATUR-NORTON-
SHERMAN-THOMAS-SHERIDAN-GRAHAM-WALLACE-LOGAN-GOVE-GREELEY-WICHITA-
DUNDY-HITCHCOCK-RED WILLOW-
1043 AM MDT MON JUN 9 2008 /1143 AM CDT MON JUN 9 2008/

THIS HAZARDOUS WEATHER OUTLOOK IS FOR EXTREME SOUTHWEST
NEBRASKA...NORTHWEST KANSAS AND EAST CENTRAL COLORADO.

.DAY ONE...THIS AFTERNOON AND TONIGHT

NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME.

.DAYS TWO THROUGH SEVEN...TUESDAY THROUGH SUNDAY

THERE IS A SLIGHT CHANCE OF THUNDERSTORMS TUESDAY AFTERNOON AND
EVENING EAST OF LINE FROM TRENTON NEBRASKA TO TRIBUNE KANSAS AS
LOW LEVEL MOISTURE SURGES BACK INTO THE HIGH PLAINS AHEAD OF AN
APPROACHING UPPER LEVEL DISTURBANCE. DANGEROUS CLOUD TO GROUND
LIGHTNING WILL ACCOMPANY ANY STORMS THAT DEVELOP.

THERE IS A CHANCE OF THUNDERSTORMS WITH A POSSIBILITY OF SOME OF
THE STORMS BECOMING SEVERE LATE WEDNESDAY THROUGH WEDNESDAY NIGHT
ACROSS THE FORECAST AREA. A FRONTAL BOUNDARY WILL BE IN PLACE
ACROSS THE FORECAST AREA DURING THE DAY WITH THE UPPER DISTURBANCE
LIFTING NORTHEAST ACROSS THE REGION IN THE EVENING. HAIL AND
DAMAGING WINDS WILL BE THE PRIMARY THREATS.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION IS NOT ANTICIPATED TODAY OR TONIGHT.

LOCKHART

Nearby

Red Flag Warnings in Kansas, 2008Red Flag Warnings in Colorado, 2008Every red flag warning in 2008

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.